Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 198, NWS Louisville, KY

May 15, 2003Russell County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 2:08 PM CDT for Russell County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 2:08 PM CDT (19:08 UTC)
Expired
May 15, 2003, 2:45 PM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Russell County, KY

The radar

The Louisville radar (KLVX), 135 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KLMK 151908
SVRLMK
KYC207-151945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 245 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF SALEM TO 7 MILES
  NORTHWEST OF OLGA...OR FROM 23 MILES WEST OF SOMERSET TO 35 MILES
  WEST OF SOMERSET...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SALEM...RUSSELL SPRINGS...OLGA...CREELSBORO AROUND 215 PM CDT
  JAMESTOWN...FREEDOM AROUND 220 PM CDT
  JABEZ AROUND 230 PM CDT

PEOPLE ON THE CUMBERLAND PARKWAY IN RUSSELL COUNTY ARE IN THE PATH 
OF THESE SEVERE STORMS. 

HAIL TO THE SIZE OF QUARTERS OR LARGER...INTENSE RAIN AND DAMAGING 
WIND GUSTS ABOVE 60 MPH ARE LIKELY WITH THIS LINE OF STORMS. TAKE 
COVER IN A SECURE SHELTER UNTIL THE LINE OF STORMS HAS PASSED.

INTENSE LIGHTNING WILL OCCUR WITH THIS LINE OF STORMS. IF OUTDOORS...
STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. MOVE INSIDE IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE STORM APPROACHES.

LAT...LON 3684 8513 3689 8523 3700 8520 3716 8507
          3710 8493 3699 8486

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:40 AM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, May 15, 3:40 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 15, 4:45 AM CDT, 9 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS
ARE EXPECTED AHEAD OF THIS FRONT.  MEANWHILE COLD AIR IN THE HIGHER
REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A THREAT.  THE STORM PREDICTION
CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE
VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT
PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY
THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE
IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE
POTENTIAL ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STUREY

In the hours before

Local storm report, May 15, 12:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
132 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ENGLISH                   IN   WIND DAMAGE
05/15/03   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC
Local storm report, May 15, 12:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
139 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    TAYLORSVILLE              KY   .75 INCH HAIL
05/15/03   SPENCER                        HAIL STILL FALLING AT 140
                                          PM. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 15, 1:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
217 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    LEXINGTON                 KY   1.75 INCH HAIL
05/15/03   FAYETTE                        REPORTED BY LAW
                                          ENFORCEMENT.

0205 PM    BROWNSVILLE               KY   WIND DAMAGE
05/15/03   EDMONSON                       TWO TREES WERE DOWNED.
                                          ALSO PEA SIZE HAIL WAS
                                          OBSERVED. REPORTED BY
                                          BROADCAST MEDIA.

MRC
Local storm report, May 15, 1:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
241 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    LEXINGTON                 KY   .75 INCH HAIL
05/15/03   FAYETTE                        REPORTED BY AMATEUR RADIO
                                          OPERATOR.

MRC
Local storm report, May 15, 1:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
248 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    ROCKY HILL                KY   1.75 INCH HAIL
05/15/03   EDMONSON                       REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 15, 2:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
302 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0256 PM    COLUMBIA                  KY   1.75 INCH HAIL
05/15/03   ADAIR

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:46 AM CDTSevere Thunderstorm WarningLMKHancock29 min
May 15, 3:50 AM CDTSevere Thunderstorm WarningLMKBreckinridge55 min
May 15, 4:45 AM CDTSevere Thunderstorm WarningLMKGrayson, Hardin30 min
May 15, 5:32 AM CDTSevere Thunderstorm WarningLMKLarue28 min
May 15, 5:44 AM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor31 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningLMKTaylor29 min
May 15, 7:09 AM CDTSevere Thunderstorm WarningLMKCasey, Lincoln36 min
May 15, 10:41 AM CDTSevere Thunderstorm WarningLMKMeade49 min
May 15, 11:00 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock45 min
May 15, 11:30 AM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade45 min
May 15, 11:48 AM CDTSevere Thunderstorm WarningLMKBreckinridge27 min
May 15, 12:16 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson44 min
May 15, 12:28 PM CDTSevere Thunderstorm WarningLMKSpencer47 min
May 15, 12:57 PM CDTSevere Thunderstorm WarningLMKAnderson33 min
May 15, 1:12 PM CDTSevere Thunderstorm WarningLMKFayette48 min
May 15, 1:14 PM CDTSevere Thunderstorm WarningLMKEdmonson31 min
May 15, 1:27 PM CDTSevere Thunderstorm WarningLMKBarren48 min
May 15, 1:46 PM CDTSevere Thunderstorm WarningLMKAdair34 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningLMKMetcalfe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.